Rheumatic Immune-related Adverse Events: Multidisciplinary Perspectives on Recognition and Management

Pretest

Please try again. The questions you answered incorrectly are highlighted in red below.

Question 1
Which of the following is TRUE regarding immune checkpoint therapy and rheumatic immune-related adverse events (irAEs)?
Please complete this question.
Please try again.

B is the correct answer.

CTLA-4 is a negative regulator of T-cell activity. Ipilimumab is a monoclonal antibody that binds to CTLA-4 and blocks the interaction of CTLA-4 with its ligands, CD80/CD86. Blockade of CTLA-4 has been shown to augment T-cell activation and proliferation, including the activation and proliferation of tumor infiltrating T-effector cells. Immunoinhibitory immunoreceptors (CTLA-4, PD-1) transduce their signal located on the intracellular domain of the receptor. Rheumatic irAEs have been infrequently reported in clinical trials and generally have been the subject of isolated case reports. The current estimated prevalence of serious rheumatic irAEs is ~5%.

Question 2
Which of the following is the most important role of rheumatologists working in collaboration with oncologists as members of a multidisciplinary care team?
Please complete this question.
Please try again.

A is the correct answer.

With the increasing use of checkpoint inhibitors in various oncology indications, it can be anticipated that rheumatologists will be consulted by other specialties treating patients receiving checkpoint inhibitors who develop rheumatic symptoms. Therefore, it is important for rheumatologists to gain a good understanding of rheumatic irAEs and develop a confidence level in the diagnosis and management of these AEs. Early recognition of irAEs and the timely initiation of treatment are critical to reduce the risk of potentially damaging effects of rheumatic irAEs. However, the overriding goal is treatment of the patient’s cancer, and rheumatologists must work interprofessionally to allow the oncologic treatment to progress by crafting therapies for rheumatic irAEs and multiple other irAEs, driven by protocol or standards of care, that are acceptable to the treating oncologist.

Question 3
Which of the following is TRUE regarding the incidence of rheumatic irAEs?
Please complete this question.
Please try again.

B is the correct answer.

At present, we are in the early stages of diagnosing and treating rheumatic irAEs secondary to immunotherapy with checkpoint inhibitors. Most clinical trials for immunotherapy agents have excluded patients with preexisting autoimmune disease, and reports of rheumatic irAEs have been sparse, being described only in case reports or small series. In case series data reported to date, rheumatic disease has been reported in patients with or without a history of autoimmune disorders. Thus, the question as to whether preexisting autoimmune diseases predispose patients to rheumatic irAEs remains unanswered until data from systematic analyses are available. The occurrence of rheumatic irAEs can vary considerably during treatment with checkpoint immunotherapy, ranging within 2 weeks of starting therapy or up to one year. However, the reasons for the delay in presentation of rheumatic irAEs are unknown.

Question 4
You are consulted about a 65-year-old patient with metastatic melanoma who has a treatment history of surgery, radiotherapy, and chemotherapy. She is a carrier of BRCA1 germline mutation and had previous bilateral breast cancer. She began an anti-PD-1 treatment with pembrolizumab. One month into the treatment, she developed arthritis involving the shoulders, knees, ankles, and hands, with morning stiffness. There was synovitis of the metacarpophalangeal joints, and a Doppler ultrasound confirmed tenosynovitis. Among the options listed, what regimen would be most prudent to recommend?
Please complete this question.
Please try again.

D is the correct answer.

Premature discontinuation of immune checkpoint inhibitor therapy should be avoided, as many irAEs can be reversed or appropriately managed. A wide range of rheumatic irAEs may occur during treatment with checkpoint inhibitor therapy. The clinical features and diagnoses are similar to the classic forms of these diseases. Patients with a history of autoimmune disorders may be at greater risk for developing rheumatic disease. Often, irAEs occur soon after the initiation of immune checkpoint inhibitor therapy, but the onset of some irAEs may be delayed. The onset of inflammatory arthritis has been observed months after the discontinuation of immune checkpoint therapy. Because patients with autoimmune diseases were excluded from clinical trials, rheumatic complications have generally been described only in isolated cases.

Back